Arizona, 2008Flash Flood in Arizona, July 21, 2008
July 21, 2008 · NWS TWC · 1 event in 1 county or zone
Slow moving thunderstorms developed across portions of Southeast Arizona resulting in localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms developed across portions of Southeast Arizona resulting in localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 21, 2:16 PM MST, 14 minutes earlier.
Area forecast discussion, Jul 21, 2:16 PM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
216 PM MST MON JUL 21 2008
.SYNOPSIS...HIGH PRESSURE ALOFT WILL MEANDER NEAR THE FOUR CORNERS
THIS WEEK. THIS WILL KEEP SOUTHEAST ARIZONA IN AN ACTIVE MONSOON
FLOW REGIME...WITH DAY TO DAY FLUCTUATIONS IN AREAL COVERAGE OF
SHOWERS AND THUNDERSTORMS. ANY THUNDERSTORMS OVER THE NEXT SEVERAL
DAYS WILL BE A THREAT FOR HEAVY RAIN AS THE ATMOSPHERE REMAINS
UNUSUALLY MOIST...EVEN FOR LATE JULY.
&&
.DISCUSSION...AS WE EXPECTED THIS MORNING...TSTMS DEVELOPED EARLIER
AND HAVE BEEN STRONGER COMPARED TO SUNDAY. SUCH WILL BE THE TREND
THRU THIS EVENING. RECENT RADAR LOOPS AND VAD WIND PROFILERS SUGGEST
THE SECONDARY UPPER HIGH WHICH WAS OVER US EARLIER THIS MORNING HAS
WEAKENED A BIT AND SHIFTED INTO SW NM. THIS WILL IMPART A SLIGHT
EAST TO WEST STEERING FLOW...TOO LIGHT TO HELP THINGS TO ORGANIZE TO
ANY GREAT DEGREE...BUT ENOUGH TO PUSH CELLS OFF INTO THE VALLEYS.
WITH SUCH SLOW MOVEMENT AND HIGH PRECIP WATER...RAINFALL RATES UP TO
2 INCHES PER HOUR HAVE BEEN INDICATED BY AUTOMATED MOUNTAIN GAGES
AND DOPPLER RADAR ESTIMATES SO FAR. HEAVY RAIN AND GUSTY WIND
WORDING IS CERTAINLY JUSTIFIED WITH OUR ISOLATED FLASH FLOOD AND WET
MICROBURST ISSUES THIS EVENING...BUT THE HEAVY RAIN COVERAGE WILL
NOT BE ENOUGH TO JUSTIFY A FULL BLOWN FLASH FLOOD WATCH. WILL
INSTEAD FRESHEN UP OUR HWO FOR THE AFTERNOON PACKAGE.
WITH SO MANY LARGE AND SMALL SCALE FEATURES TO MONITOR AND TRACK...
IT IS SOMEWHAT DIFFICULT TO PINPOINT WHICH AFTERNOONS/EVENINGS WILL
BE MORE ACTIVE THAN OTHERS. THEY ALL LOOK ACTIVE RIGHT NOW. HOWEVER
THE ONE OF GREATEST CONCERN IS WED AFTERNOON/EVENING WHEN THE UPPER
LOW WE HAVE BEEN TRACKING SINCE IT FORMED OVER THE GULF OF MEXICO
LAST WEEK IS PROGGED TO MOVE WEST FROM COAHUILA MX INTO SONORA MX BY
WED NIGHT. THIS WILL INCREASE OUR E STEERING FLOW TO 20-25KTS...COOL
OUR MID LEVELS A BIT...AND INDUCE AT LEAST MODERATE UPPER DIVERGENCE
AS THE SHEAR AXIS OR COMMA HEAD DRAGS ACROSS THE SOUTH 1/2 OF AZ.
NAM AND GFS BOTH HIT SE AZ PRETTY HARD...BUT DIFFER ON TIMING. SINCE
WE ARE FIGHTING DEBRIS CLOUDS PRETTY MUCH EVERY DAY IN THIS
AIRMASS...AND OUR MID LEVEL TEMPS WILL REMAIN RELATIVELY WARM...I AM
LEANING TOWARD THE GFS TIMING AT THE MOMENT. EITHER WAY...THE RISK
IS INCREASING FOR EITHER ORGANIZED WARM-TOPPED TSTMS COVERING A FAIR
AMOUNT OF REAL ESTATE...OR IF WE COOL JUST A BIT MORE ALOFT...A FULL
BLOWN MESOSCALE CONVECTIVE COMPLEX LIKE WE HAD SAT NIGHT. ALSO
EITHER WAY...SUCH A FORCING MECHANISM IN 2 INCH PRECIP WATER MEANS
TSTMS WILL PROBABLY CONTINUE WELL INTO THE OVERNIGHT.
WE WILL PROBABLY CYCLE DOWN A BIT FOR THU/FRI...BUT WE DONT BUY ANY
MODELS ATTEMPT TO DRY US OUT ONE BIT. IN FACT...WE HAVE TWO
TROPICAL SYSTEMS...NOT ONLY DOLLY...BUT ALSO NEWLY NAMED T.S.
GENEVIEVE -- BOTH OF WHICH ARE WELL POSITIONED TO SEND REINFORCING
MOISTURE THIS WAY AS THE UPPER HIGH BRIDGES OUT INTO N TX AND KEEPS
US IN SE-S FLOW. WILL DEFY THE MODELS ON THIS ONE AND CARRY CLIMO
POPS PLUS 10 FOR THE UPCOMING WEEKEND.
&&
.AVIATION...SCATTERED CBS/TSTMS WILL DRIFT SLOWLY WEST THROUGH 04Z.
THESE STORMS ARE SLOW MOVING...SO IF THEY MOVE OVER A TAF SITE...A 1
HOUR PERIOD OF MVFR CIGS AND 1-2MI VSBYS ARE POSSIBLE IN HEAVY RAIN.
OTHERWISE...CB BASES 050-070 ARE EXPECTED THRU MID EVENING. THERE IS
LITTLE SUPPORT FOR STORMS TO LAST MUCH PAST 04Z...SO EXPECT JUST
REMNANT MID AND HIGH LEVEL CLOUDS LATER TONIGHT. GENERALLY LIGHT AND
RATHER VARIABLE WINDS ARE EXPECTED...EXCEPT NEAR TSTMS WHERE WET
MICROBURST GUSTS TO 45KTS ARE POSSIBLE. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
PYTLAK
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 21, 6:33 AM MST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
633 AM MST MON JUL 21 2008
AZZ029-030-032>035-221300-
SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
633 AM MST MON JUL 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN TODAY.
THE FLOW ALOFT IS RATHER WEAK THIS MORNING...SO STORMS WILL LIKELY
MOVE SLOWLY TO THE WEST OR NORTHWEST. THE MAIN THREAT WITH THE
STORMS TODAY WILL ONCE AGAIN BE HEAVY RAIN WITH ASSOCIATED FLOODING
CONCERNS. THE THREAT FOR SEVERE WEATHER IS NOT HIGH TODAY...BUT
GUSTY WINDS ARE A POSSIBILITY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE INVERTED TROUGH OVER WEST TEXAS WILL SLOWLY MAKE ITS WAY TOWARD
THE DESERT SOUTHWEST LATE WEDNESDAY. THIS SYSTEM COULD ENHANCE
ACTIVITY ON WEDNESDAY. OTHERWISE...EXPECT A STANDARD MONSOON
FORECAST THROUGH SUNDAY. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME...A FEW OF THE STORMS THAT DEVELOP COULD
APPROACH OR EVEN EXCEED SEVERE WEATHER CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ031-221300-
WESTERN PIMA COUNTY-
633 AM MST MON JUL 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN TODAY.
THE FLOW ALOFT IS RATHER WEAK THIS MORNING...SO STORMS WILL LIKELY
MOVE SLOWLY TO THE WEST OR NORTHWEST. THE MAIN THREAT WITH THE
STORMS TODAY WILL ONCE AGAIN BE HEAVY RAIN WITH ASSOCIATED FLOODING
CONCERNS. THE THREAT FOR SEVERE WEATHER IS NOT HIGH TODAY...BUT
GUSTY WINDS ARE A POSSIBILITY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE INVERTED TROUGH OVER WEST TEXAS WILL SLOWLY MAKE ITS WAY TOWARD
THE DESERT SOUTHWEST LATE WEDNESDAY. THIS SYSTEM COULD ENHANCE
ACTIVITY ON WEDNESDAY. OTHERWISE...EXPECT A STANDARD MONSOON
FORECAST THROUGH SUNDAY. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME...A FEW OF THE STORMS THAT DEVELOP COULD
APPROACH OR EVEN EXCEED SEVERE WEATHER CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ019-221300-
NORTHERN GREENLEE COUNTY-
633 AM MST MON JUL 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP
AGAIN TODAY. THE FLOW ALOFT IS RATHER WEAK THIS MORNING...SO STORMS
WILL LIKELY MOVE SLOWLY TO THE WEST OR NORTHWEST. THE MAIN THREAT
WITH THE STORMS TODAY WILL ONCE AGAIN BE HEAVY RAIN WITH ASSOCIATED
FLOODING CONCERNS. THE THREAT FOR SEVERE WEATHER IS NOT HIGH
TODAY...BUT GUSTY WINDS ARE A POSSIBILITY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE INVERTED TROUGH OVER WEST TEXAS WILL SLOWLY MAKE ITS WAY TOWARD
THE DESERT SOUTHWEST LATE WEDNESDAY. THIS SYSTEM COULD ENHANCE
ACTIVITY ON WEDNESDAY. OTHERWISE...EXPECT A STANDARD MONSOON
FORECAST THROUGH SUNDAY. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME...A FEW OF THE STORMS THAT DEVELOP COULD
APPROACH OR EVEN EXCEED SEVERE WEATHER CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Graham
- When
- July 21, 2:30 PM MST to 3:00 PM MST
- Where
- Graham County, 2.92 mi ENE of Ft Grant to 5.95 mi S of Indian Hot Springs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.642, -109.887
Several washes near the state prison in Fort Grant were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 21, 20082 deaths · 4 injured · $105,000 · 82 kt wind · 28 events
- Hail and Damaging Winds in Iowa, July 21, 2008$2.5 million · 1.75 in hail · 81 events
- Tornado and Hail in Illinois, July 21, 2008$485,000 · EF1 · 39 events
- Hail and Damaging Winds in Indiana, July 21 to 22, 2008$765,000 · 1.75 in hail · 48 events
- Damaging Wind and Heavy Rain in Arizona, July 21, 20083 injured · $1.0 million · 60 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 21, 2008$525,000 · 1.25 in hail · 29 events
- Damaging Winds and Lightning Strike in Illinois, July 21, 2008$645,000 · 70 kt wind · 21 events
- Damaging Winds in Illinois, July 21, 2008$300,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Iowa, July 21 to 23, 2008$161,000 · 70 kt wind · 35 events
- Hail and Damaging Winds in North Carolina, July 21, 2008$500,000 · 80 kt wind · 11 events
- Hail and Damaging Winds in Georgia, July 21, 2008$218,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in North Carolina, July 21 to 22, 2008$180,000 · 1.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105205.